Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 244, NWS Bismarck, ND

August 18, 2016Dickey County, LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 18, 2016, 7:57 AM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 7:57 AM CDT (12:57 UTC)
Expired
Aug 18, 2016, 8:49 AM CDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Dickey County, ND, LaMoure County, ND

The radar

The Aberdeen radar (KABR), 95 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:18 AM CDTTSTM WND GST 601 N Verona, NDPEA SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1795 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS53 KBIS 181257
SVRBIS
NDC021-045-181400-
/O.NEW.KBIS.SV.W.0244.160818T1257Z-160818T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
757 AM CDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DICKEY COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  EASTERN LAMOURE COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 900 AM CDT

* AT 757 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 4 MILES NORTHWEST OF FULLERTON TO 12 MILES SOUTHEAST
  OF LITCHVILLE...MOVING SOUTHEAST AT 50 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  OAKES...LAMOURE...VERONA...FULLERTON...LUDDEN...GRAND RAPIDS...
  MONANGO...BERLIN...GUELPH AND GLOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4619 9876 4663 9828 4663 9804 4629 9804
      4628 9801 4624 9800 4594 9801
TIME...MOT...LOC 1257Z 296DEG 45KT 4622 9847 4657 9796 

HAIL...1.00IN
WIND...70MPH
 
$$

SCHILD
3 follow-up statements
334 
WWUS53 KBIS 181316
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
816 AM CDT THU AUG 18 2016

NDC021-045-181400-
/O.CON.KBIS.SV.W.0244.000000T0000Z-160818T1400Z/
DICKEY ND-LAMOURE ND-
816 AM CDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTHEASTERN DICKEY AND EASTERN LAMOURE COUNTIES...

AT 815 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF LUDDEN TO 6 MILES EAST OF
VERONA... MOVING SOUTHEAST AT 35 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
OAKES...LAMOURE...VERONA...FULLERTON...LUDDEN...GRAND RAPIDS...
MONANGO...BERLIN...GUELPH AND GLOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4619 9876 4663 9828 4663 9804 4629 9804
      4628 9801 4624 9800 4594 9801
TIME...MOT...LOC 1315Z 292DEG 31KT 4607 9826 4638 9794 

HAIL...1.00IN
WIND...70MPH
 
$$

HAMILTON
142 
WWUS53 KBIS 181335
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
835 AM CDT THU AUG 18 2016

NDC021-045-181400-
/O.CON.KBIS.SV.W.0244.000000T0000Z-160818T1400Z/
DICKEY ND-LAMOURE ND-
835 AM CDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTHEASTERN DICKEY AND SOUTHEASTERN LAMOURE COUNTIES...

AT 835 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LUDDEN TO 9 MILES SOUTHEAST OF VERONA...MOVING
SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OAKES...VERONA...LUDDEN...GLOVER AND GUELPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4605 9835 4638 9822 4645 9804 4629 9804
      4628 9801 4624 9800 4594 9801
TIME...MOT...LOC 1335Z 302DEG 33KT 4600 9810 4630 9791 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
094 
WWUS53 KBIS 181349
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
849 AM CDT THU AUG 18 2016

NDC021-045-181358-
/O.CAN.KBIS.SV.W.0244.000000T0000Z-160818T1400Z/
DICKEY ND-LAMOURE ND-
849 AM CDT THU AUG 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKEY AND
SOUTHEASTERN LAMOURE COUNTIES IS CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4605 9835 4638 9822 4645 9804 4629 9804
      4628 9801 4624 9800 4594 9801
TIME...MOT...LOC 1345Z 296DEG 45KT 4594 9793 4624 9774 

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:37 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 18, 6:37 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
637 AM CDT THU AUG 18 2016

.UPDATE...
Issued at 631 AM CDT Thu Aug 18 2016

Thunderstorms continue to push through the James River Valley with
the strongest storm now located in Stutsman County. For early
morning update have adjusted precipitation chances towards the
current trend. Cold front now appears to be pushing its way well into
southern North Dakota. Updates have been sent.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Thu Aug 18 2016

Early this Thursday morning a cold front stretched across North
Dakota just north of Interstate 94. Showers and thunderstorms are
expected to continue to fire along and north of the front this
morning as low level convergence remains strong and a potent low
level jet continues to feed moisture over the frontal boundary.

As the front tracks further south it will encounter increasingly
unstable air and more favorable shear. Therefore, thunderstorms
may intensify across southern North Dakota later this morning and
into the afternoon. Strong or even isolated severe storms aren't
out of the question this morning and afternoon across portions of
far southern North Dakota.

Cooler and drier air will move in from the northwest this morning
and bring an end to precipitation from northwest to southeast
through the day.

.LONG TERM...(Friday through Wednesday)
Issued at 315 AM CDT Thu Aug 18 2016

A deep Hudson Bay low is expected to bring a wave through central
Montana Thursday night which will bring showers and scattered
thunderstorms to southwest North Dakota Friday. As this feature
moves across the baroclinic zone left from the recent cold front
more abundant showers and thunderstorms will form but now mainly
along and south of the North Dakota border Friday.

Cooler and drier air will spread south into the region Friday and
Saturday. Highs will be in the 60s and lower 70s both days.
Additionally morning low temperatures will feel quite brisk with
readings in the 40s. This will be followed by a slow moderating
trend next week into the 70s and 80s. The chance for precipitation
will be low through next Tuesday when a slight chance of
thunderstorms arrives.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 631 AM CDT Thu Aug 18 2016

MVFR or IFR conditions will accompanying isolated to scattered
thunderstorms. Also, localized MVFR to IFR cigs will be possible
over far western North Dakota this morning in the wake of a
passing cold front. Otherwise, VFR conditions are expected.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, Aug 18, 3:14 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
314 AM CDT THU AUG 18 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
314 AM CDT THU AUG 18 2016 /214 AM MDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE TODAY. A FEW ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE SOUTH THIS AFTERNOON...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TONIGHT...BUT SPOTTERS SHOULD
REPORT ANY HAIL OR STRONG WINDS THEY OBSERVE TO THE NATIONAL
WEATHER SERVICE OFFICE IN BISMARCK.

AJ

In the hours before

Local storm report, Aug 18, 6:58 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HEAVY RAIN       22 NE KENMARE           48.90N 101.74W
08/18/2016  M2.25 INCH       RENVILLE           ND   CO-OP OBSERVER

            STORM TOTAL AFTER MIDNIGHT

&&

AC
Local storm report, Aug 18, 7:09 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
709 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     TSTM WND GST     2 NNE JAMESTOWN         46.94N  98.69W
08/18/2016  M77 MPH          STUTSMAN           ND   ASOS

&&

AC
Local storm report, Aug 18, 7:10 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
710 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     HEAVY RAIN       MOHALL                  48.76N 101.51W
08/18/2016  M1.04 INCH       RENVILLE           ND   CO-OP OBSERVER

&&

AC
Local storm report, Aug 18, 7:14 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
714 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND GST     JAMESTOWN               46.91N  98.71W
08/18/2016  M75 MPH          STUTSMAN           ND   TRAINED SPOTTER

&&

JJS
Local storm report, Aug 18, 7:29 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
729 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       2 W FESSENDEN           47.65N  99.67W
08/18/2016  M1.95 INCH       WELLS              ND   PUBLIC

            RELAYED TO NWS BY BROADCAST MEDIA.

&&

JJS
Local storm report, Aug 18, 7:46 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
746 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     HEAVY RAIN       2 NE MYLO               48.65N  99.60W
08/18/2016  M1.06 INCH       ROLETTE            ND   CO-OP OBSERVER

&&

AC

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:57 PM CDTSpecial Weather StatementBISDivide48 min
Aug 17, 8:53 PM CDTSpecial Weather StatementBISBurke37 min
Aug 17, 9:11 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward64 min
Aug 17, 10:20 PM CDTSpecial Weather StatementBISRenville55 min
Aug 17, 11:23 PM CDTSpecial Weather StatementBISRenville37 min
Aug 18, 12:05 AM CDTSpecial Weather StatementBISRenville40 min
Aug 18, 12:44 AM CDTSpecial Weather StatementBISRenville46 min
Aug 18, 1:04 AM CDTSpecial Weather StatementBISBillings41 min
Aug 18, 1:07 AM CDTSpecial Weather StatementBISWard23 min
Aug 18, 1:16 AM CDTSpecial Weather StatementBISRenville29 min
Aug 18, 2:21 AM CDTSpecial Weather StatementBISDivide24 min
Aug 18, 3:15 AM CDTSpecial Weather StatementBISWells30 min
Aug 18, 3:39 AM CDTSpecial Weather StatementBISWells36 min
Aug 18, 4:49 AM CDTSpecial Weather StatementBISWells26 min
Aug 18, 5:55 AM CDTSpecial Weather StatementBISStutsman50 min
Aug 18, 6:40 AM CDTSpecial Weather StatementBISStutsman65 min
Aug 18, 7:00 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Stutsman60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.